Discussions that mention doxycycline

High & Low Blood Pressure board


Hi everyone,

Just wondering if anyone has had this experience.

I was taking doxycycline 100mg 2x day for facial acne for 2 months, when I went to the doctor and had a sky high blood pressure of 140/100.

I have never had high blood pressure and fairly healthy. Anyhow, I continually had this blood pressure for 2 weeks until I stopped taking doxycyline- and my blood pressure dropped to 100/78. This is still not entirely normal for me as my usual blood pressure tends to be around 100/68.

When I stopped the doxycycline, I did not change my diet nor exercise routine.

Has anyone experienced high blood pressure due to taking antibiotics? I found an article citing that antibiotic usage caused hypertension in rats.



But no other information directly linking anti-biotic usage with hypertension.

Any doctors here? My own doctor hasn't given any insights.
[QUOTE=tamuprof45;3785210] ... But temporary BP of 140/100 is absolutely, positively nothing to worry about. Many on this board would love to have that BP consistently! ...

In my case, a consistent BP around 140/100 would be deadly. I've got Heart Failure. In 2003, my average blood pressure was 151/96, based on 1032 readings, and my health continued to get worse. It was only after I went on a very healthy diet that my blood pressure started to slowly come down, and my health improved.

My blood pressure for 2007 was 126/74, based on 2720 readings, and my BP for 2008 has been 121/72 based on 1968 readings. As my average daily blood pressure declined, my health got much better. To me, in most cases, the BP is an indicator of one's general health. A consistently high blood pressure indicates, to me, that, in most cases, there is something wrong that is causing hormonal imbalance.

I think that a consistent BP around 140/100 would be very unhealthy. But, I agree with you that a temporary BP around 140/100 would not necessarily indicate a health problem, as long as it can be shown that the 140/100 is not the norm, and was a result of taking a medication, such as doxycycline. Many medications influence blood pressure.
Since it's been about 5-6 days since I've gotten off the doxycycline, my blood pressure has gone back to 100/70.

I think it is important to consider anti-biotics in individuals who have high blod pressure- and it should be a warning as a serious side effect.
Annabel, did you happen to also get headaches or blurred vision when on the doxycycline?

I see case reports in BMJ.

In an event, you would likely not have to avoid all antibiotics, but should certainly avoid all tetracyclines.
Annabel, I was so glad to read your BP issue w/Doxycycline. I just finished 21 days of 100 mg 2x a day for an infected tick bite/possible Lyme disease. I am 44 & a little overweight, but BP has never been a problem for me. When I went to the dr's on 10/30 for the tick bite, my BP was 100/70...pretty normal for me. The other day I went to the gynocologist for an annual exam & my BP was 140/96! I couldn't believe it. I have a home BP kit & have been taking it each day since Tues & it has been averaging about 125/85.

I have read everything online to see if elevated BP was a side effect of the doxycycline, b/c that's the only thing that's changed for me. The only reference I found was the type used for oral applications. It did state high BP as a "less common side effect". It seems like a pretty sudden increase in BP in only 3 weeks. I finished the doxycycline this am, so I'm anxious to see if there is any change to my BP.
I arrived at this site from googling "doxycycline" and "blood pressure."

Last year, my normal blood pressure of 100/70 rose to 118/82 in September and then 160/100 in December. I'm 45, slim, and fit, and I eat an absurdly healthy diet, and have never worried about blood pressure. Doctors were already talking about medications! But slowly over the weeks afterward, the readings slipped downward. I decided to wait it out.

Finally, many months later, my blood pressure was down to 110/82 -- not bad. We decided it was over, but we didn't know what had caused it. But two weeks later (yesterday), a chance reading at a clinic showed it was now 126/88.

I started looking for patterns.

The only similar factor I can pick out was doxycycline. I've almost never been on antibiotics in my life. But I had a chalazion last summer and another one right now. I had to take doxycycline for both. I suspect in the first case, the reaction was much slower, this time much faster.

This is the only similarity I can find.

So I am off doxycycline. But if the pattern holds, my BP may still go up for a while before it comes back down.
[QUOTE=workinmom;3800071]Annabel, I was so glad to read your BP issue w/Doxycycline. I just finished 21 days of 100 mg 2x a day for an infected tick bite/possible Lyme disease. I finished the doxycycline this am, so I'm anxious to see if there is any change to my BP.

It took me about a week off the anti-biotics for my blood pressure to return to normal. I think this is a serious side effect that pharmaceutical companies should let it be known when people are taking the drug.

Anyhow, now I can really cautious about taking any sort of medication. Thanks for your reply! Please let us know if your BP returned to normal.
[QUOTE=ntbd;3794502]Annabel, did you happen to also get headaches or blurred vision when on the doxycycline?

I see case reports in BMJ.

In an event, you would likely not have to avoid all antibiotics, but should certainly avoid all tetracyclines.

I did not get any headaches, but I was previously on minocycline- which had the blurred vision/headaches effect.

Which anti-biotics should I consider then?